Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Wichita, KS

March 26, 2018Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2018, 10:43 AM CDT for Labette County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2018, 10:43 AM CDT (15:43 UTC)
Expired
Mar 26, 2018, 11:00 AM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
400 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS53 KICT 261543
SVRICT
KSC099-261600-
/O.NEW.KICT.SV.W.0003.180326T1543Z-180326T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1043 AM CDT MON MAR 26 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Labette County in southeastern Kansas...

* Until 1100 AM CDT

* At 1043 AM CDT, a severe thunderstorm was located 6 miles north of
  Oswego, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Parsons, Oswego and Labette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9517 3736 9525 3739 9510 3738 9508
      3714 9507
TIME...MOT...LOC 1543Z 239DEG 48KT 3726 9511 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
1 follow-up statement
399 
WWUS53 KICT 261552
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1052 AM CDT MON MAR 26 2018

KSC099-261601-
/O.EXP.KICT.SV.W.0003.000000T0000Z-180326T1600Z/
Labette KS-
1052 AM CDT MON MAR 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY
WILL EXPIRE AT 1100 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3710 9517 3736 9525 3739 9510 3738 9508
      3714 9507
TIME...MOT...LOC 1551Z 239DEG 48KT 3732 9499 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 10:41 AM CDT, 2 minutes earlier.

Area forecast discussion, Mar 26, 10:41 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1041 AM CDT Mon Mar 26 2018

.UPDATE...
Issued at 1041 AM CDT Mon Mar 26 2018

Modest elevated instability in concert with persistent 800-600mb
isentropic ascent and moisture transport will likely result in
off-and-on areas of showers and embedded thunderstorms throughout
the day, with the greatest chances across mainly southeast Kansas.
Strong effective shear will promote strong to marginally severe
hail with the strongest activity across southeast KS this morning.

Latest observations along with hi-res guidance suggests a triple
point will set up across south-central Kansas this afternoon, with
60s dewpoints pooling just ahead of it. Despite dense cloud cover,
the moistening boundary layer in concert with steep mid-level
lapse rates could support MLCAPE values up to 1500-2000 j/kg
across south-central Kansas. Additionally, strengthening mid-level
flow will support strong effective deep layer shear of 50+ kts.
Consequently, a few strong to marginally severe storms cannot be
ruled out across mainly south-central KS along/west of the Flint
Hills. Thinking the main limiting factors to more widespread
storm coverage will be lack of upper forcing, relatively weaker
low-level convergence, and lack of stronger instability due to
dense cloud cover.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 229 AM CDT Mon Mar 26 2018

The short term forecast has proven to be quite the challenge with
numerous potential weather hazards and uncertainties beginning
early this morning and throughout the first half of the workweek.

Latest mesoscale sector satellite imagery shows low clouds have been
spilling into the CWA from the south/southwest overnight. This is
due to an increase in low level moisture transport and upslope
flow into southern Kansas. Surface observations across south
central Kansas early this morning suggest that cloud ceilings as
low as 300 feet above the ground have been prevalent and
visibilities from 1 to 3 miles have become widespread over the
southwest corner of the CWA, with pockets of dense fog possibly
reducing visibilities even further. This prompted the evening
shift to issue a dense fog advisory for central and south central
Kansas counties that runs until 9 AM CDT this morning. Where fog
is not as dense, areas of drizzle/light rain have worked to
prevent drastically reduced visibilities, amounting to a trace to
small accumulation of rain/drizzle on the ground. Expect that
pockets of fog should dissipate shortly after sunrise, though
drizzle and chances of rain and even thunderstorms will continue,
bringing us to the next short term forecast highlight.

A second concern in the short term has been and will continue to be
chances for rain showers with embedded thunderstorms beginning early
this morning and persisting well into the afternoon and evening
hours. Latest models are indicating that the best chance of seeing
thunderstorm development will be this morning beginning around 4am
CDT, though a line of strong thunderstorms has already been
indicated by radar with estimated hail up to the size of nickels
and wind gusts up to 50mph.

Where things get a bit tricky is trying to pinpoint exactly what
locations have the best potential for strong to possibly severe
storm development. Latest runs show moisture transport coming in
from the south ramping up farther to the northeast than previous
runs, suggesting that storms may have the potential to develop
further to the north and east than previously thinking. If this
verifies, it would shift the primary area of concern for
strong/severe thunderstorm activity this morning to along the
Flint Hills and in southeast Kansas. However, this is still quite
uncertain and it remains a possibility that south central Kansas
could see some storm development as well. Instability parameters
and mesoscale analysis indicate that effective bulk shear from
35-50kts is possible across south central and southeast Kansas
over the next few hours. Sufficient shear combined with MUCAPE up
to 2000J/kg possible in some areas, decently steep lapse rates,
and model soundings hinting at a significant hail parameter of
around 1.0, continue to indicate that storms capable of producing
hail of 1 inch or slightly greater cannot be ruled out.

Showers and thunderstorm chances will remain throughout the day,
and there is potential for an isolated strong to severe
thunderstorm again this afternoon and evening, mainly in southeast
Kansas. The latest convective outlook from the Storm Prediction
Center places portions of south central and southeast Kansas in a
marginal risk for severe storms, with the main threats again being
hail, heavy rain, and possibly some isolated areas of damaging
straight line winds.

Given the aforementioned uncertainties with the precise location of
precipitation and frontal position, the high temperature forecast
for today also presents quite the challenge. With such a tight
gradient across the area and with different model solutions
varying wildly regarding breaks in cloud cover, models were all
over the spectrum regarding daytime highs, particularly in central
Kansas. Some solutions (such as the national blend) indicated
that central Kansas could make it into the low 70s while others
(such as the much cooler NAM) suggested highs struggling to reach
the 50 degree mark. The cooler solution is likely the better bet,
but did bump them up slightly from the previous forecast. Still,
there is potential for a bust in either direction.

Rain chances will linger in the area on Tuesday before the system
finally makes its exit Tuesday evening. Not expecting as much in
the way of thunderstorm activity on Tuesday as the best chance for
strong or severe thunderstorms should stay to our south and east.

.LONG TERM...(Thursday through Sunday)
Issued at 229 AM CDT Mon Mar 26 2018

A weak surface high will be pushed through the Plains behind the
front and will work to dry things back out on Wednesday ahead of
the next mid-level trough scheduled to make its way across the
southern Plains Thursday as the wet pattern returns. A chance of
rain will continue into Friday. Indications are that another brief
drying out will be followed by yet another round of showers this
weekend. Overall, the pattern looks much more active as far as
perception goes than it has been in recent weeks giving multiple
shots at moisture at various times across the region. With the
passage of several systems, expect temperatures to be up and down
over the next several days, though generally highs in the 50s and
60s can be expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 25 2018

Easterly surface flow will lead to lots of upslope flow for the
overnight hours, especially for areas west of the I-135. Increasing
low level moisture transport, in combination with this upslope flow,
will lead to poor aviation conditions overnight, especially for
areas west of I-135 where terrain influences will be enhanced. This
will lead to Cigs for most of the south central and central KS TAFS
dropping to IFR/LIFR.  The moisture transport and increasing
elevated instability will also lead to increasing chances of
SHRA/TSRA across most of the region after 08z/Mon. So will go with
VCTS for most locations from 08-10z and go with tempo groups for
TSRA. Could also see some IFR vsbys in and around the stronger
storms, and also associated with some drizzle.

Ketcham

&&

.FIRE WEATHER...
Issued at 229 AM CDT Mon Mar 26 2018

With multiple rounds of precipitation expected over the next seven
days, expect fire weather concerns to remain minimal. Some
locations in south central Kansas may see very high grassland fire
danger for a brief period on Saturday ahead of the next frontal
system, but the rest of the period looks quiet in regards to fire
weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  45  50  37 /  50  30  60  10
Hutchinson      58  41  51  34 /  50  20  40   0
Newton          65  42  49  35 /  50  30  50   0
ElDorado        68  45  49  37 /  50  40  70  10
Winfield-KWLD   73  47  50  38 /  50  50  70  10
Russell         51  37  55  33 /  50  10  10   0
Great Bend      52  38  53  33 /  50  10  20   0
Salina          52  40  53  34 /  50  20  20   0
McPherson       55  40  50  33 /  50  20  40   0
Coffeyville     69  53  53  41 /  70  80  90  30
Chanute         67  49  49  39 /  70  70  90  20
Iola            67  47  49  38 /  60  70  90  20
Parsons-KPPF    68  51  51  40 /  70  80  90  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 11 AM CDT this morning for KSZ032-047-
050-067-082-083-091-092.

&&

UPDATE...ADK
SHORT TERM...Vaughan
LONG TERM...Vaughan
AVIATION...Ketcham
FIRE WEATHER...Vaughan
Hazardous weather outlook, Mar 26, 10:13 AM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1013 AM CDT Mon Mar 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271515-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1013 AM CDT Mon Mar 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Patch to areas of fog will impact much of the area this morning. The
greatest potential for dense fog will be across mainly south-central
Kansas. The fog should gradually burn off by early afternoon.

Scattered thunderstorms are expected this morning across mainly
southeast Kansas, with the strongest activity capable of small hail
and locally heavy rain.

Thunderstorm potential will continue this afternoon and evening,
mainly along and southeast of the Kansas Turnpike corridor. While
storm coverage and severe weather potential will not be widespread,
a handful of strong to marginally severe storms are possible,
capable of dime to quarter size hail and 50 to 60 mph winds. Heavy
rain is also possible.

Thunderstorm potential will shift into far southeast Kansas this
evening and tonight, with the main threats being locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a small chance for a rain and snow mix in a small part of
central Kansas around daybreak Thursday, and again around daybreak
Friday across parts of the Flint Hills. The chance for any
accumulation more than a brief dusting is low.

Very high grassland fire danger is possible on Saturday in portions
of the area ahead of the next frontal system.

Another chance of rain and snow mix is possible early next week
across central, south central, and portions of southeast Kansas.
However, confidence is low at this point and there is a low chance
of any accumulation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 26, 10:37 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1037 AM CDT MON MAR 26 2018

KSZ100-261600-
Labette KS-
1037 AM CDT MON MAR 26 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 1100 AM CDT

* At 1033 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Altamont...moving northeast at
  55 mph.

Hail of pea to dime size will be possible with this storm.

* Locations impacted include...
  Parsons, Oswego, Altamont and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3712 9529 3729 9539 3739 9515 3738 9512
      3720 9507 3715 9507
TIME...MOT...LOC 1536Z 239DEG 49KT 3725 9524

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 9:12 PM CDTDense Fog AdvisoryICTBarton, Harper, Kingman, Reno, Rice, Russell and 2 more14 hr
Mar 26, 2:34 AM CDTSpecial Weather StatementICTMarion26 min
Mar 26, 3:22 AM CDTSpecial Weather StatementICTChase38 min
Mar 26, 10:37 AM CDTSpecial Weather StatementICTLabette23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.